Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#304892] of John E. Dolbow

Papers Published

  1. Belytschko, T; Krongauz, Y; Dolbow, J; Gerlach, C, On the completeness of meshfree particle methods, International Journal for Numerical Methods in Engineering, vol. 43 no. 5 (1998), pp. 785-819, ISSN 0029-5981 [doi]
    (last updated on 2017/12/17)

    Abstract:
    The completeness of Smooth Particle Hydrodynamics (SPH) and its modifications is investigated. Completeness, or the reproducing conditions, in Galerkin approximations play the same role as consistency in finite-difference approximations. Several techniques which restore various levels of completeness by satisfying reproducing conditions on the approximation or the derivatives of the approximation are examined. A Petrov-Galerkin formulation for a particle method is developed using approximations with corrected derivatives. It is compared to a normalized SPH formulation based on kernel approximations and a Galerkin method based on moving least-square approximations. It is shown that the major difference is that in the SPH discretization, the function which plays the role of the test function is not integrable. Numerical results show that approximations which do not satisfy the completness and integrability conditions fail to converage for linear elastostatics, so convergence is not expected in non-linear continuum mechanics.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320